Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical conformal mapping based on the generalised conjugation operator

Authors: Bao Cheng Li and Stavros Syngellakis
Journal: Math. Comp. 67 (1998), 619-639
MSC (1991): Primary 30C30; Secondary 65N38
MathSciNet review: 1464146
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An iterative procedure for numerical conformal mapping is presented which imposes no restriction on the boundary complexity. The formulation involves two analytically equivalent boundary integral equations established by applying the conjugation operator to the real and the imaginary parts of an analytical function. The conventional approach is to use only one and ignore the other equation. However, the discrete version of the operator using the boundary element method (BEM) leads to two non-equivalent sets of linear equations forming an over-determined system. The generalised conjugation operator is introduced so that both sets of equations can be utilised and their least-square solution determined without any additional computational cost, a strategy largely responsible for the stability and efficiency of the proposed method. Numerical tests on various samples including problems with cracked domains suggest global convergence, although this cannot be proved theoretically. The computational efficiency appears significantly higher than that reported earlier by other investigators.

References [Enhancements On Off] (What's this?)

  • 1. W. H. Chu, Development of a general finite difference approximation for a general domain. Part I: Machine Transformation, J. Comp. Phys. 8 (1971), 392-408.
  • 2. C. W. Mastin and J. F. Thompson, Transformation of three-dimensional regions onto rectangular regions by elliptic systems, Numer. Math. 29 (1978), 397-407. MR 57:14491
  • 3. H. J. Haussling and R. M. Coleman, A method for generation of orthogonal and nearly orthogonal boundary-fitted coordinate systems, J. Comp. Phys. 43 (1981), 373-381. MR 82m:65026
  • 4. C. I. Christov, Orthogonal coordinate meshes with manageable Jacobian, Appl. Math. Comp. 10 (1982), 885-894. CMP 15:03
  • 5. J. F. Thompson, Z. U. A. Warsi, and C. W. Mastin, Boundary-fitted coordinate systems for numerical solution of partial differential equations-a review, J. Comp. Phys. 47 (1982), 1-108. MR 84e:65120
  • 6. P. D. Sparis, A method for generating boundary-orthogonal curvilinear coordinate systems using a biharmonic equation, J. Comp. Phys. 61 (1985), 445-462. MR 87b:65218
  • 7. D. C. Ives, A modern look at conformal mapping including multiply connected regions, AIAA J. 14 (1976), 1006-1011. MR 58:3956
  • 8. O. Hübner, The Newton method for solving the Theodorsen equation, J. Comp. Appl. Math. 14 (1986), 19-30. MR 87c:30012
  • 9. D. I. Meiron, S. A. Orszag, and M. Israeli, Applications of numerical conformal mapping, J. Comput. Phys. 40 (1981), 345-360. MR 83e:30011
  • 10. Z. Nehari, Conformal Mapping, Dover Publications, New York, 1975. MR 51:13206
  • 11. G. T. Symm, An integral equation method in conformal mapping, Numer. Math. 9 (1966), 250-258. MR 34:7056
  • 12. -, Numerical mapping of exterior domains, Numer. Math. 10 (1967), 437-445. MR 36:3525
  • 13. M. A. Jaswon and G. T. Symm, Integral Equation Methods in Potential Theory, Academic Press, London, 1971.
  • 14. D. M. Hough and N. Papamichael, The use of splines and singular functions in an integral equation method for conformal mapping, Numer. Math. 37 (1981), 133-147. MR 82e:30012
  • 15. J. P. Berrut, A Fredholm integral equation of the second kind for conformal mapping, J. Comp. Appl. Math. 14 (1986), 99-110. MR 87d:30011
  • 16. T. Theodorsen, Theory of Wing Sections of Arbitrary Shape, NACA Report 411, 1931.
  • 17. T. Theodorsen and I. E. Garrick, General Potential Theory of Arbitrary Wing Sections, NACA Report 452, 1933.
  • 18. R. Timman, The direct and the inverse problem of aerofoil theory, a method to obtain numerical solutions, Nat. Luchtiv. Labor., Report F.16, Amsterdam, 1951.
  • 19. M. S. Friberg, A new method for the effective determination of conformal maps, Ph.D. Thesis, Univ. of Minnesota, 1951.
  • 20. H. Bergström, An approximation of the analytic function mapping: a given domain inside or outside the unit circle, Mem. Publ. Soc. Sci. Arts Lettr. Hainant, Volume Hors Serie (1958), 193-198. MR 22:8112
  • 21. B. A. Vertgeim, Approximate construction of some conformal mappings (in Russian), Doklady Akad. Nauk SSSR 119 (1958), 12-14. MR 20:5854
  • 22. R. Wegmann, Ein Iterationsverfahren zur komformen Abbildung, Numer. Math. 30 (1978), 453-466. MR 58:11345
  • 23. -, On Fornberg's numerical method for conformal mapping, SIAM J. Numer. Anal. 23 (1986), 1199-1213. MR 87m:30012
  • 24. -, An iterative method for the conformal mapping of doubly connected regions, J. Comp. Appl. Math. 14 (1986), 79-98. MR 87e:30008
  • 25. B. Fornberg, A numerical method for conformal mappings, SIAM J. Sci. Stat. Comput. 1 (1980), 386-400. MR 81m:30009
  • 26. -, A numerical method for conformal mapping of doubly connected regions, SIAM J. Sci. Stat. Comput. 5 (1984), 771-783. MR 86b:30009
  • 27. D. Howe, The application of numerical methods to the conformal transformation of polygonal boundaries, J. Inst. Math. Appl. 12 (1973), 125-136. MR 49:8297
  • 28. V. V. Vecheslavov and V. I. Kokoulin, Determination of the parameters of the conformal mapping of simply connected polygonal regions, U.S.S.R. Comp. Math. and Math. Phys. 13 (1974), 57-65.
  • 29. L. N. Trefethen, Numerical computation of the Schwarz-Christoffel transformation, SIAM J. Sci. Stat. Comput. 1 (1980), 82-102. MR 81g:30012a
  • 30. F. D. Gakhov, Boundary Value Problems, Pergamon Press, Oxford, 1966. MR 33:6311
  • 31. M. H. Gutknecht, Numerical conformal mapping methods based on function conjugation, J. Comp. Appl. Math. 14 (1986), 31-77. MR 87f:30015
  • 32. P. K. Banerjee and R. Butterfield, Boundary Element Methods in Engineering Science, McGraw-Hill, London, 1981. MR 83j:65111
  • 33. P. Henrici, Applied and Computational Complex Analysis, Vol. 3, John Wiley & Sons, New York, 1986. MR 87h:30002
  • 34. R. Wegmann, An estimate for crowding in conformal mapping to elongated regions, Complex Variables 18 (1992), 193-199. MR 93f:30007
  • 35. T. K. DeLillo, The accuracy of numerical conformal mapping methods: a survey of examples and results, SIAM J. Numer. Anal. 31 (1994), 788-812. MR 95a:30005
  • 36. P. J. Davis, Circulant Matrices, John Wiley & Sons, New York, 1979. MR 81a:15003

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 30C30, 65N38

Retrieve articles in all journals with MSC (1991): 30C30, 65N38

Additional Information

Bao Cheng Li
Affiliation: Computervision R&D, 138-144 London Road, Wheatley, Oxon OX33 1JH, United Kingdom

Stavros Syngellakis
Affiliation: Department of Mechanical Engineering, University of Southampton, Highfield, Southampton SO17 1BJ, United Kingdom

Keywords: Numerical conformal mapping, conjugation operator, boundary integral equation
Received by editor(s): September 7, 1995
Received by editor(s) in revised form: September 19, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society